Alert archive / Kentucky / Flash Flood Warnings in 2001
Flash Flood Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 6, 2001, 6:06 PM EDT for Harlan County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 6, 2001, 6:06 PM EDT (22:06 UTC)
- Expired
- May 6, 2001, 7:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harlan County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 062214 FFWJKL KYC095-070400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 606 PM EDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... HARLAN COUNTY * UNTIL MIDNIGHT EDT * AT 559 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS OF 1 TO 2 INCHES FELL BETWEEN 5 PM EDT AND 6 PM EDT ALONG A LINE FROM PUTNEY IN CENTRAL HARLAN TO LYNCH IN FAR EASTERN HARLAN. * THE THUNDERSTORMS THAT CAUSED THE HEAVY RAINS WILL PERSIST AT LEAST THROUGH 7 PM EDT WITH AN ADDITIONAL INCH OR MORE OF RAIN LIKELY. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS WILL ALSO TRIGGER ROCK AND MUDSLIDES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3691 8345 3672 8346 3692 8286 3704 8305 SCHAUB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 6, 1:30 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 6, 1:30 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 130 PM EDT SUN MAY 6 2001 FCST PROBLEMS CONTINUE TO STEM AROUND POPS AND TO SOME EXTENT TEMPS. MODELS ARE STILL FORECASTING THE STRONG UPPER RIDGE TO SLOWLY MOVE EAST ALLOWING TROFFY AND UNSETTLED WX TO MOVE IN FOR THE NEXT SEVERAL DAYS. UPPER AIR CHARTS FROM THIS MORNING SHOWING THAT THE RIDGE IS HANGING PRETTY TUFF ALTHOUGH AMPLIFYING MORE TO THE N/NE. SFC CHART SHOWS COLD/WARM FRNT MORE OR LESS BISECTING KY FROM NW-SE. FRONT DOES NOT APPEAR TO BE MOVING MUCH AT THIS TIME AND DONT THINK IT WILL FOR A LITTLE WHILE. SAT PICS SHOWING SKIES TO BE A LITTLE MORE CLEAR THAN EXPECTED AND SFC TEMPS HAVE WARMED QUICKLY. HOWEVER THE LAST FEW IR FRAMES SHOWING THE CI TOPS COOLING AND THICKENING A BIT. THE ETA MODELS CONTINUE TO HIT THE POPS HARD TONIGHT AND NOW THE NGM HAS JUMPED ON THE BAND WAGON. THE MODELS ALSO GENERATE SIGNIFICANT DIV ALOFT AND STRONG OMEGAS. HOWEVER...BASED ON WHAT HAS BEEN HAPPENING THE PAST FEW DAYS...I AM GROWING INCREASINGLY SKEPTICAL AND FEEL THAT THE ETA'S/NGM ARE OVERDONE AT LEAST FOR TONIGHT. THE AVN HAS BEEN MORE CONSISTENT OF LATE AND THINK THAT MAY BE THE SAFER ROUTE TO GO OR A BLEND OF THE MODELS BUT LEANING MORE TOWARD THE AVN. AT THIS TIME I AM PLANNING ON GOING BELOW MOS POPS TONIGHT AND WILL TRIM BACK POPS TOMORROW ALSO. NOT SURE JUST YET HOW MUCH I PLAN ON TRIMMING BUT WILL GO UNDER A LITTLE AT LEAST. THE BETTER PLACEMENT OF HIGHER POPS TONIGHT APPEARS TO BE OVER CENTRAL AND W KY AND NOT IN THE EAST. THE BEST CHANCE FOR A GOOD SOAKING TYPE RAIN APPEARS TO BE ON TUESDAY AND TUE EVENING AS THE FRONT SLOWLY MOVES ACROSS THE STATE. BOTH AVN/NGM MOS TEMPS APPEAR TO BE TOO COOL TOMORROW AND PLAN ON BUMPING UP TEMPS A GOOD CAT. CANT SEE IT BEING THAT COOL UNLESS WE STAYED SOCKED IN WITH LOW CLOUDS AND IT RAINED ALL DAY LONG. TEMPS OVER AR/MO ARE CLIMBING BACK INTO THE LOW 70S AND THEY HAVE BEEN UNDER THE CLOUDS THROUGH THE MORNING. THINKING THAT MID 70S MAY BE THE BETTER ROUTE FOR NOW. PLAN ON RUNNING WITH CHC POPS TOMORROW AND TOMORROW NIGHT. THEN WILL GO WITH CAT POPS TUE AND LIKELY TUE NIGHT. FOR THE EXTENDED...WILL DEVIATE A LITTLE FROM THE PREV FCST PACKAGE. WILL KEEP A CHANCE FOR SOME AM SHOWERS ON WED...THEN GO DRY FOR THU AS RIDGING ON THE SFC AND WEAK RIDGE ALOFT BUILDS INTO THE AREA. UPPER FLOW EXPECTED TO BECOME MORE ZONAL AND FASTER WITH TIME THOUGH AND THE NEXT SYSTEM DROPS DOWN FROM THE UPPER MIDWEST FAIRLY QUICKLY. WILL GO WITH CHC TSRA/SHRA FRI. WILL KEEP SAT AND SUN DRY FOR NOW ALTHOUGH SOME LINGERING SHRA ACTIVITY MAY BE IN THE AREA SAT. AS VSTATED ABOVE I PLAN ON GOING UNDER MOS POPS FOR THE FIRST 2 PERIODS. ALSO PLAN ON GOING ABOVE GUID TEMPS TOMORROW. WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. COORDINATION WELCOME. .JKL...NONE. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:18 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 42 min |
| May 6, 5:58 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 47 min |
| May 6, 6:55 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Martin | 50 min |
Nearby
Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.